Methylphenidate Overdose Causing Secondary Polydipsia and Severe Hyponatremia in an 8-Year-Old Boy

    loading  Checking for direct PDF access through Ovid

Abstract

Objective

Attention deficit hyperactivity disorder (ADHD) is an increasingly common diagnosis of childhood that manifests with symptoms that affect cognitive, academic, behavioral, emotional, and social functioning. There are a multitude of pharmaceutical therapies to choose from when managing this condition, and though many studies on the safety and efficacy of these medications have been published, adverse effects still occur.

Case

This case discusses a previously healthy 8-year-old boy who had been prescribed 20-mg lisdexamfetamine dimesylate for ADHD however mistakenly took his brother's 36-mg methylphenidate extended-release tablets, resulting in hyperhidrosis, excessive thirst, polydipsia, and combative behavior that began within 3 hours of ingestion. He was evaluated at a community hospital emergency department and given lorazepam due to agitation and combativeness before discharge. However, he returned with hypothermia, hyponatremia, and status epilepticus resulting in intubation. Patient was transferred to our facility where a computer tomography of his head was negative and hyponatremia was corrected with 3% NaCl saline solution. A lumbar puncture was performed due to temperature instability before starting broad-spectrum antibiotics. Cerebrospinal fluid findings were normal, and he was extubated at 18 hours postingestion. Patient was discharged home after 3 days with no residual symptoms.

Discussion/Conclusions

Though both lisdexamfetamine dimesylate and methylphenidate are widely used among pediatricians today for treatment of ADHD, reports of life-threatening water intoxication as a result of overdose is rare. Studies have reported that severe 3,4-methylenedioxymethamphtamine toxicity in adults is associated with syndrome of inappropriate diuretic hormone (SIADH) secretion, hyponatremia, and seizures, along with serotonin-induced transient elevation in antidiuretic hormone. Adult schizophrenics who receive psychostimulants have also been shown to develop polydipsia with hyponatremia. Although the use of psychostimulants in adult schizophrenic patients has been studied, literature on toxicity and effects in the pediatric psychiatric population is scarce. We would suggest that this patient's polydipsia and hyponatremia are most likely a result of his ingestion of a toxic dose of a long-acting agent known to cause secondary psychosis.

Related Topics

    loading  Loading Related Articles